Kansas, 2016High Wind in Kansas, May 10 to 11, 2016
May 10 to 11, 2016 · NWS DDC · 9 events in 7 counties and zones
A cold front combining with outflow from high based thunderstorms across northern Kansas produced widespread high wind during the early morning hours, before sunrise.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $195,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front combining with outflow from high based thunderstorms across northern Kansas produced widespread high wind during the early morning hours, before sunrise.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 10, 5:56 PM CST, 4 hours 14 minutes earlier.
Area forecast discussion, May 10, 5:56 PM CST, 4 hours 14 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
656 PM CDT TUE MAY 10 2016
...Updated Aviation Section...
.SHORT TERM...(This evening through Wednesday)
Issued at 1225 PM CDT Tue May 10 2016
A clear sky across SW KS this afternoon under temporary high
pressure ridge axis. Temperatures climbing well above normal well
into the 80s.
Strong closed low well to our north in SE Montana at midday will
strengthen further as it tracks into North Dokota through
Wednesday morning. Associated cold front will track across SW KS
tonight, reaching the far northern zones around 7 pm, Hays and
Garden City by 10 pm, Dodge City around midnight, and clearing
Barber county around sunrise. Expecting post-frontal high-based
elevated convection to initiate in E Colorado this afternoon, and
then track east across NW Kansas through this evening. Rainfall
opportunities will strongly favor the northern zones through
tonight. With inverted-V profiles, some storms across the northern
counties may produce downburst wind gusts of 50-60 mph, as seen in
the SPC outlook. Cold front passage expected to be dry across
the central and southern zones. North/ME wind gusts of 30-40 mph
are likely this evening and through the night, with the strongest
winds expected in the vicinity of Garden City. Low stratus clouds
will invade behind the front for several hours through sunrise
Wednesday. Lows tonight from the mid 40s NW to near 60 at Kiowa in
Barber County.
Wednesday...Stratus breaks up quickly during the morning. Markedly
cooler with a gusty N/NE wind continuing. Most locales topping out
in the lower 70s. Lingering showers will wrap up early across the
NE zones, with the next shortwave spreading showers into the
western zones late. Most locations will be dry for most of
Wednesday.
.LONG TERM...(Wednesday night through Tuesday)
Issued at 235 PM CDT Tue May 10 2016
Wednesday Night...Shortwave passes with scattered showers and a
few thunderstorms favoring the SW counties.
Thursday...Dry and several degrees warmer. Afternoon highs in the
low to mid 70s. Light winds will make for a fantastic spring day
in SW KS!
Friday...Dry and warmer. Highs in the low to mid 80s. SW winds
return Friday afternoon, helping with downslope and prefrontal
warming. Afternoon high temperatures Friday may need to be
increased further in later forecasts.
Strong cold front swings through SW KS Friday night, with gusty
N/NE winds, as GFS/ECMWF builds a 1028 mb surface high over
Nebraska by Saturday morning. This frontal passage is expected to
be dry. Most locales dry, but models hang up front stationary just
to our south, and hint there may be a few thunderstorms SE zones
Saturday afternoon.
Saturday...Much cooler. GFS is most aggressive with this cooling,
taking 850 mb temps at Dodge City down to 7C. Afternoon highs well
below normal in the lower 60s.
Sunday through Tuesday...Periods of rain, scattered showers and
thunderstorms. Cooler surface airmass remains entrenched over
SW KS through this period, with moisture and shortwaves
overrunning from time to time. Cool eastern U.S. anticyclone
expected to dominate SW KS weather, with periods of stratus
and temperatures well below normal in the 50s and 60s. Any
severe weather potential with this pattern would stay to our
south across W TX.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 648 PM CDT Tue May 10 2016
A strong cold front will be the main aviation concern through this
period. Frontal passage will be late evening with an sharp
increase in speed to the 18 to 25 knot range for a few hours. Even
several hours after the frontal passage overnight, north winds
will still be fairly strong in the 15 to 20 knot range. There will
probably be a band of MVFR ceiling behind the front, but the
greatest probability of MVFR ceiling will be up in the HYS area.
&&
.PRELIMINARY POINT TEMPS/POPS...
DDC 53 71 48 74 / 20 20 20 10
GCK 51 71 47 73 / 40 20 20 0
EHA 49 70 47 72 / 10 30 40 10
LBL 52 73 47 73 / 10 30 40 10
HYS 53 68 45 73 / 50 20 10 0
P28 60 76 51 75 / 20 20 20 10
&&
.DDC Watches/Warnings/Advisories...
NONE.
&&
SHORT TERM...Turner
LONG TERM...Turner
AVIATION...Umscheid
Hazardous weather outlook, May 10, 3:19 AM CST, 18 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
419 AM CDT TUE MAY 10 2016
KSZ030-031-043>046-061>066-074>081-084>090-111000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
419 AM CDT TUE MAY 10 2016 /319 AM MDT TUE MAY 10 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.
.DAY ONE...TODAY AND TONIGHT.
DISCUSSION...SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE INTO
FAR WESTERN KANSAS WITH A COLD FRONT EARLY THIS EVENING, THEN
PROGRESS ACROSS MUCH OF SOUTHWEST AND SOUTH CENTRAL KANSAS LATER
THIS EVENING AND OVERNIGHT. THE BEST AREA FOR HAIL OF DIME SIZE
TO NEAR QUARTER SIZE, AND STRONG WINDS TO 50 TO 60 MPH WILL BE
NORTH OF A GARDEN CITY TO JETMORE AND LARNED AREA THIS EVENING.
WEATHER HAZARDS EXPECTED...
LIMITED HAIL RISK.
LIMITED THUNDERSTORM WIND DAMAGE RISK.
LIMITED FLOODING RISK.
ELEVATED LIGHTNING RISK.
LIMITED FIRE WEATHER RISK.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
DISCUSSION...THUNDERSTORMS CHANCES INCREASE ON WEDNESDAY NIGHT
MAINLY WEST OF A SCOTT CITY TO DODGE CITY AND MEDICINE LODGE AREA.
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE POSSIBLE LATE
SATURDAY AND INTO SUNDAY AND MONDAY. SEVERE THUNDERSTORMS LOOK
UNLIKELY AT THIS TIME.
HAZARDS WEATHER RISK...
WEDNESDAY...
LIMITED LIGHTNING RISK.
THURSDAY...
LIMITED LIGHTNING RISK.
FRIDAY...
NO HAZARDS.
SATURDAY...
LIMITED LIGHTNING RISK.
SUNDAY...
LIMITED LIGHTNING RISK.
MONDAY...
LIMITED LIGHTNING RISK.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION SHOULD NOT BE REQUIRED TONIGHT.
&&
FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO
06
High Wind, Morton
- When
- May 10, 10:10 PM CST
- Where
- Morton forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 37.191, -101.799 (the zone’s center; the record gives no point)
The location is 8 miles WNW of Wilburton.
High Wind, Haskell
- When
- May 10, 11:00 PM CST
- Where
- Haskell forecast zone
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $65,000
- Reported by
- Public
- Coordinates
- 37.562, -100.871 (the zone’s center; the record gives no point)
A pivot irrigation sprinkler was overturned by the high wind at a field 3 miles south of Sublette.
High Wind, Haskell
- When
- May 10, 11:00 PM CST
- Where
- Haskell forecast zone
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $65,000
- Reported by
- Public
- Coordinates
- 37.562, -100.871 (the zone’s center; the record gives no point)
A pivot irrigation sprinkler was overturned by the high wind at a location 3 miles southwest of Tice.
High Wind, Grant
- When
- May 10, 11:30 PM CST
- Where
- Grant forecast zone
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.562, -101.308 (the zone’s center; the record gives no point)
Winds broke tree branches that were 5 to 6 inches in diameter. The location was 7 miles northwest of Cave.
High Wind, Ford
- When
- May 10, 11:47 PM CST
- Where
- Ford forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.692, -99.888 (the zone’s center; the record gives no point)
High Wind, Seward
- When
- May 11, 12:00 AM CST
- Where
- Seward forecast zone
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $65,000
- Reported by
- Public
- Coordinates
- 37.193, -100.851 (the zone’s center; the record gives no point)
A center pivot irrigation sprinkler was blown over by the high wind at a location 10 miles WNW of Kismet.
High Wind, Finney
- When
- May 11, 12:05 AM CST
- Where
- Finney forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 38.044, -100.737 (the zone’s center; the record gives no point)
Mesonet station 1 mile ENE of Garden City measured this high wind gust.
High Wind, Ellis
- When
- May 11, 1:00 AM CST
- Where
- Ellis forecast zone
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.915, -99.317 (the zone’s center; the record gives no point)
A large tree was blown down by the high wind. The trunk diameter was 9 inches. The location was 1 mile northwest of Ellis.
High Wind, Ellis
- When
- May 11, 2:55 AM CST
- Where
- Ellis forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 38.915, -99.317 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Kentucky, May 10, 201610 injured · $5.4 million · EF3 · 33 events
- Tornadoes and Flash Flood in Kentucky, May 10, 2016$330,000 · EF2 · 75 events
- Flash Flooding and Hail in Tennessee, May 10 to 11, 20161 injured · $8.1 million · 2.5 in hail · 56 events
- Flash Flooding and Hail in Nebraska, May 10 to 11, 2016$6.4 million · 1.75 in hail · 22 events
- Flash Flood and Hail in Texas, May 10 to 11, 20161 injured · $176,000 · 2 in hail · 54 events
- Flash Flood and Hail in Nebraska, May 10 to 11, 2016$100,000 · 1.75 in hail · 6 events
- Flash Flooding and Hail in Texas, May 10 to 13, 20162.75 in hail · 53 events
- Tornado and Hail in Nebraska, May 10, 2016$40,000 · EF0 · 2 events
- Hail and Damaging Winds in Ohio, May 10, 2016$26,000 · 50 kt wind · 8 events
- Flash Flood and Hail in Kentucky, May 10, 2016$2,000 · 2.5 in hail · 25 events
- Damaging Wind and Lightning Strike in West Virginia, May 10 to 11, 2016$30,000 · 2 events
- Flood in Iowa, May 10 to 15, 2016$20,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 639629, 639623, 639624, 639627, 639628, 639610, 639611, 639620, 639622.